Page 1 of 3 123 LastLast
Results 1 to 10 of 30

Thread: Fosomax, anyone?

  1. #1
    Distinguished Community Member
    Join Date
    Oct 2015
    Location
    Upper Midwest.
    Posts
    672

    Default Fosomax, anyone?

    I don't know, maybe this should be labeled OT, but since some of us are elderly, maybe its not..

    At my family doctors recommendation, I had a bone density scan done. Turns out he wants me to start a once,a week pill, fosomax, to treat it. Sounded simple enough...once a week, no big deal..til I looked it up and saw the horrendous list of side effects: trouble swallowing....I have that already; injury to the esophagus..got that; increase in heartburn...got that....

    And the list goes on. And it turns out Tom Cat is on it too, and suffering some of the side effects, not realizing they might be related!

    I called back to the doctor and told him I'll risk a broken hip (37% chance in the next 10 years) rather than the more immediate issues with the drug! And I've encouraged TC to talk to the doctor, too. I'm 70, he's 76, both have health issues, this drug seems to be more harmful than helpful!

    Anyway, was wondering if anyone here was on it?

  2. The following 7 users say "thanks"


  3. #2
    Distinguished Community Member agate's Avatar
    Join Date
    Oct 2006
    Location
    USA
    Posts
    6,412
    Blog Entries
    12

    Default

    That drug has been highly recommended for me twice, and twice I declined. The first time was about 20 years ago. I went with some changes in diet and exercise--and a later bone density test showed no problem. I'd actually improved.

    Since then another bone density test revealed a problem again, but I didn't think it was a good idea to add that drug. I'm really reluctant to add any new drug considering my age and the MS. As you say, that drug has pretty bad side effects.
    MS diagnosed 1980. Avonex 2002-2005. Copaxone 6/07 - 5/10.
    Member of this MS board since 2001.

  4. The following 5 users say "thanks"


  5. #3
    Distinguished Community Member Earth Mother 2 Angels's Avatar
    Join Date
    Oct 2006
    Posts
    2,964
    Blog Entries
    1

    Exclamation

    ((((((Cat)))))) ~

    Fosamax, Boniva, and Prolia are all the same drug, just different forms of delivery. They are biophosphates, and they actually are caustic and bone stripping. Just say "NO!" to Fosamax! And get Tom Cat off of it!

    Here's an old thread about Fosamax (my response is on page 2 of this thread):

    http://www.braintalkcommunities.org/...hlight=Fosamax

    Two of the friends I mentioned in my response are taking Grow Bone:

    https://www.gardenoflife.com/content...w-bone-system/

    Their bone density scans show some improvement, but particularly, no further deterioration.

    Love & Light,

    Rose
    Mom to Jon, 47, (seizure disorder; Gtube; trache; colostomy; osteoporosis; hypothyroid; enlarged prostate; lymphedema, assorted mysteries) and Michael, 32, (intractable seizures; Gtube), who were born with an undiagnosed progressive neuromuscular disease and courageous spirits. Our Angel Michael received his wings in 2003 and now resides in Heaven. Our Angel Jon lives at home with me and Jim, the world's most wonderful dad.

  6. The following 8 users say "thanks"


  7. #4
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    North Carolina
    Posts
    3,139

    Default

    I tried taking this drug in 1999. I took it exactly as I was told - sitting or standing after taking it for a even longer than I was told. I began to have problems. I can't remember exactly what it was but it was hurting somewhere around the esophagus or chest. I was told to come off it. Since then, I have also read that it can cause necrosis in the jaw bone. Don't know if that is true. I need to be taking something, but all of these drugs have these side effects, so like you Cat I guess I will take my chances.
    Virginia

  8. The following 7 users say "thanks"


  9. #5
    Distinguished Community Member BBS1951's Avatar
    Join Date
    Oct 2006
    Posts
    1,927

    Default

    I took Boniva for two years with no side effects, for osteopenia, not osteoporosis. My bones did not get worse, nor did they get better.

    After reading more studies on it, I stopped it. In its place, I bet three servings a day of a combo of plain non fat yogurt, fat free cottage cheese, and lactose free fat free organic milk. And kept vitamin D levels normal. Plus, I began a weight training program at home based on book Strong Women Stay Young. It's an easy program. And not time consuming.

    Without Boniva, and using the weight exercises plus food with naturally occurring calcium,I had no bone loss but no gain.

    Then 6 years ago I began to surf twice a Week...well, my bone scan showed significant improvement 18 months ago. Nice!

    I think it's due to the hoisting of the heavy board to and fro, and the exertion in the legs as you stand in the water and bat the waves away. Both cause your muscles to pull on your bones.

    Not many can surf. But there must be lots of ways to create that kind of resistance and weight bearing, even in a wheel chair, no?

    Start with the Strong Women Stay Young, learn the principles, and then figure out a way to build bone within the boundaries that the MS can allow for?
    Last edited by BBS1951; 04-14-2017 at 11:29 AM.

  10. The following 7 users say "thanks"


  11. #6
    Distinguished Community Member SuzE-Q's Avatar
    Join Date
    Nov 2006
    Posts
    1,628

    Default

    Cherie took Fosamax, if I recall.

    You may find old threads on it here.

    Interesting how much exercise helped reverse your course, BBS. You and agate are certainly good examples of the truth behind the recommendations for weightbearing exercises to improve bone density!

  12. The following 8 users say "thanks"


  13. #7
    Distinguished Community Member agate's Avatar
    Join Date
    Oct 2006
    Location
    USA
    Posts
    6,412
    Blog Entries
    12

    Default

    I'm pretty sure renee was taking it.
    MS diagnosed 1980. Avonex 2002-2005. Copaxone 6/07 - 5/10.
    Member of this MS board since 2001.

  14. The following 6 users say "thanks"


  15. #8
    Distinguished Community Member
    Join Date
    Oct 2006
    Location
    Tehran
    Posts
    663

    Default

    I took the daily(?) form. That is until I had serious pain roughly between my breasts. I worried about a heart attack, the docs thought gallstones. Negative for both. It took several days (or weeks?) off the med before the pain finally went away.
    Last edited by Parsi; 04-16-2017 at 07:03 AM.

  16. The following 8 users say "thanks"


  17. #9
    Distinguished Community Member agate's Avatar
    Join Date
    Oct 2006
    Location
    USA
    Posts
    6,412
    Blog Entries
    12

    Default

    Drugs.com has these cautions about Fosamax:

    Stop using Fosamax and call your doctor at once if you have:
    • chest pain, new or worsening heartburn;
    • difficulty or pain when swallowing;
    • pain or burning under the ribs or in the back;
    • severe heartburn, burning pain in your upper stomach, or coughing up blood;
    • new or worsening heartburn;
    • severe joint, bone, or muscle pain, new or unusual pain in your thigh or hip;
    • fever, body aches, flu symptoms; or
    • jaw pain, numbness, or swelling.
    • new or unusual pain in your thigh or hip;
    Parsi, you may have had the "new or worsening heartburn," do you think? I'm glad that the problem went away when you stopped the Fosamax.

    As for the jaw necrosis problem, that question came up with the new doctor I recently acquired when my doctor moved away. This new doctor was promoting Fosamax for me. She assured me that that was very rare and that in all her years of treating people with Fosamax, she'd never seen one case of it.

    "All her years"? She's about 40....
    Last edited by agate; 04-16-2017 at 07:36 AM.
    MS diagnosed 1980. Avonex 2002-2005. Copaxone 6/07 - 5/10.
    Member of this MS board since 2001.

  18. The following 7 users say "thanks"


  19. #10
    Distinguished Community Member Howie's Avatar
    Join Date
    Oct 2006
    Location
    The planet Earth
    Posts
    5,702

    Default

    I started Lyrica for pain, and finally got around to looking up the drug info and side effects after a few days. That was enough for me and I took no more. Some of these drugs we are given by doctors can be downright dangerous. From now on, I will look up any new meds before I take a single one.
    "Moving to Montana soon, gonna be a dental floss tycoon."

    Frank Zappa

  20. The following 6 users say "thanks"


Page 1 of 3 123 LastLast

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  


BTC Inc's Disclaimer and Privacy Policy

The material on this site is for information & support purposes only, and is not a substitute for medical advice provided by a licensed health care provider. Always consult your doctor before trying anything that you find online.